Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 52, NWS Amarillo, TX

April 13, 2012Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 13, 2012, 6:04 PM CDT for Collingsworth County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2012, 6:04 PM CDT (23:04 UTC)
Expired
Apr 13, 2012, 7:00 PM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 125 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4062 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

411 
WUUS54 KAMA 132304
SVRAMA
TXC087-140000-
/O.NEW.KAMA.SV.W.0052.120413T2304Z-120414T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT FRI APR 13 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 700 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR WELLINGTON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WELLINGTON...
  DODSON...
  LUTIE...
  QUAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3475 10000 3475 10054 3489 10053 3518 10010
      3518 10000 3485 9999
TIME...MOT...LOC 2304Z 219DEG 26KT 3483 10016

$$

JOHNSON
4 follow-up statements
742 
WWUS54 KAMA 132313
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT FRI APR 13 2012

TXC087-140000-
/O.CON.KAMA.SV.W.0052.000000T0000Z-120414T0000Z/
COLLINGSWORTH TX-
613 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR COLLINGSWORTH COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES EAST OF WELLINGTON...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10000 3475 10054 3489 10053 3518 10010
      3518 10000 3485 9999
TIME...MOT...LOC 2313Z 219DEG 26KT 3487 10010

$$

JOHNSON
703 
WWUS54 KAMA 132332
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT FRI APR 13 2012

TXC087-140000-
/O.CON.KAMA.SV.W.0052.000000T0000Z-120414T0000Z/
COLLINGSWORTH TX-
632 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR COLLINGSWORTH COUNTY...

AT 629 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES WEST OF WELLINGTON...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DODSON.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3475 10000 3475 10054 3489 10053 3518 10010
      3518 10000 3485 9999
TIME...MOT...LOC 2332Z 226DEG 18KT 3486 10030

$$

JOHNSON
274 
WWUS54 KAMA 132345
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT FRI APR 13 2012

TXC087-140000-
/O.CON.KAMA.SV.W.0052.000000T0000Z-120414T0000Z/
COLLINGSWORTH TX-
645 PM CDT FRI APR 13 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR COLLINGSWORTH COUNTY...

AT 642 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WELLINGTON...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DODSON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.

LAT...LON 3475 10000 3475 10054 3489 10053 3518 10010
      3518 10000 3485 9999
TIME...MOT...LOC 2346Z 226DEG 18KT 3491 10022

$$

JOHNSON
860 
WWUS54 KAMA 132354
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT FRI APR 13 2012

TXC087-140003-
/O.EXP.KAMA.SV.W.0052.000000T0000Z-120414T0000Z/
COLLINGSWORTH TX-
654 PM CDT FRI APR 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR COLLINGSWORTH COUNTY WILL
EXPIRE AT 700 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER ADDITIONAL 
STORMS ARE SOUTH OF THE COUNTY...AND IF THOSE STORMS MOVE NORTH INTO 
COLLINGSWORTH COUNTY...ANOTHER SEVERE THUNDERSTORM WARNING MAY BE 
NEEDED.

LAT...LON 3475 10000 3475 10054 3489 10053 3518 10010
      3518 10000 3485 9999
TIME...MOT...LOC 2353Z 226DEG 18KT 3493 10019

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 4:00 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 13, 4:00 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
400 PM CDT FRI APR 13 2012

.DISCUSSION...
FOR TNGT...LEFT IN 20 POPS FOR FAR ERN ZONES IN THE EVENT DRYLINE
RETREATS WWD SOME THIS EVENING. DITTO FOR SATURDAY NIGHT AS WELL.

OTHERWISE...A TREND TOWARDS GENERALLY DRIER WEATHER SEEN FOR THIS
PCKG. WIND MACHINE WILL CRANK UP ON SATURDAY ACROSS MOST OF THE
AREA...WITH SOME SORT OF WIND HIGHLIGHTS QUITE POSSIBLE AS PRESSURE
GRADIENT TIGHTENS IN RESPONSE TO VIGOROUS UPPER LEVEL TROF OVER WRN
US. CORRESPONDING PACIFIC COLD FRONT WILL PUSH THRU SAT
NIGHT...OVERTAKING THE DRYLINE... THEN TRANSLATING EWD INTO OK.
COOLER TEMPS FOR SUNDAY AND MONDAY. RETAINED SLGT CHC POPS FAR NWRN
ZONES FOR SUN AND SUN NIGHT AS SOME UPPER LEVEL DYNAMICS GRAZE THAT
AREA AS UPPER TROF MOVES ACROSS THE PLAINS STATES. WARMER WEATHER
THEN RETURNS TO THE AREA BEGINNING TUESDAY AS SEMI ZONAL OR WNW FLOW
BEGINS TO UNFOLD. PREVIOUS FCST PCKG IS IN GOOD SHAPE AND HAVE
RETAINED ITS INTEGRITY.

ANDRADE

&&

.FIRE WEATHER...
DESPITE STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...CRITICAL FIRE
WEATHER CONDITIONS ARE NOT EXPECTED THIS WEEKEND ACROSS MOST OF THE
OKLAHOMA AND TEXAS PANHANDLES DUE TO RECENT WIDESPREAD HEAVY TO EXCESSIVE
RAINS AND CONTINUED WIDESPREAD GREENUP BECAUSE OF THE PRECIPITATION.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS MAY OCCUR ACROSS
THE SOUTHWEST TEXAS PANHANDLE ON SATURDAY SINCE MUCH LESS IN THE WAY
OF PRECIPITATION HAS OCCURRED COMPARED TO THE REST OF THE AREA.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                49  77  39  66  39 /   5   5  10  10  10
BEAVER OK                  53  78  42  67  38 /  10   5  10  10  10
BOISE CITY OK              41  73  35  61  35 /   5   5   5  20  20
BORGER TX                  53  78  44  68  44 /   5   5  10  10  10
BOYS RANCH TX              46  77  38  64  38 /   5   5   5  10  10
CANYON TX                  48  77  38  65  38 /   5   5  10  10  10
CLARENDON TX               56  81  44  69  43 /  20   5  20  10  10
DALHART TX                 40  73  35  63  36 /   5   5   5  10  10
GUYMON OK                  47  78  39  67  37 /   5   5   5  10  10
HEREFORD TX                47  77  37  64  38 /   5   5   5  10  10
LIPSCOMB TX                57  79  44  68  41 /  20   5  20  10  10
PAMPA TX                   52  79  43  67  42 /  10   5  10  10  10
SHAMROCK TX                59  82  48  70  44 /  20   5  20  10  10
WELLINGTON TX              61  84  49  72  45 /  20   5  20  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 13, 3:53 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
353 PM CDT FRI APR 13 2012

OKZ001>003-TXZ001>020-141100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
353 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES THROUGH
TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN PANHANDLES SATURDAY
EVENING AND NIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS.

A WIND ADVISORY MAY BE NEEDED FOR MOST OF THE PANHANDLES ON
SATURDAY AS SOUTHWEST WINDS ARE FORECAST TO APPROACH SUSTAINED
SPEEDS AROUND 35 MPH WITH HIGHER GUSTS.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE
SOUTHWEST TEXAS PANHANDLE SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PANHANDLES THIS
EVENING AND TONIGHT AND AGAIN SATURDAY EVENING AND NIGHT.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ACROSS THE SOUTHWEST
TEXAS PANHANDLE ON SATURDAY.

ANDRADE/JACKSON

In the hours before

Special weather statement, Apr 13, 5:57 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
557 PM CDT FRI APR 13 2012

TXZ020-132330-
COLLINGSWORTH TX-
557 PM CDT FRI APR 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR COLLINGSWORTH COUNTY.

AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES SOUTH OF WELLINGTON...MOVING
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.